0 435

Cited 2 times in

Serotonin Syndrome Following Combined Administration of Dopaminergic and Noradrenergic Agents in a Patient With Akinetic Mutism After Frontal Intracerebral Hemorrhage: A Case Report

Authors
 Jeon, Dae Geun  ;  Kim, Yong Wook  ;  Kim, Na Young  ;  Park, Jung Hyun 
Citation
 CLINICAL NEUROPHARMACOLOGY, Vol.40(4) : 180-182, 2017 
Journal Title
CLINICAL NEUROPHARMACOLOGY
ISSN
 0362-5664 
Issue Date
2017
MeSH
Adrenergic Uptake Inhibitors/administration & dosage ; Adrenergic Uptake Inhibitors/adverse effects* ; Akinetic Mutism/diagnostic imaging* ; Akinetic Mutism/drug therapy ; Akinetic Mutism/etiology ; Atomoxetine Hydrochloride/administration & dosage ; Atomoxetine Hydrochloride/adverse effects ; Benserazide/administration & dosage ; Benserazide/adverse effects ; Cerebral Hemorrhage/complications ; Cerebral Hemorrhage/diagnostic imaging* ; Cerebral Hemorrhage/drug therapy ; Dopamine Agents/administration & dosage ; Dopamine Agents/adverse effects ; Dopamine Uptake Inhibitors/administration & dosage ; Dopamine Uptake Inhibitors/adverse effects* ; Drug Combinations ; Drug Therapy, Combination ; Humans ; Levodopa/administration & dosage ; Levodopa/adverse effects ; Male ; Methylphenidate/administration & dosage ; Methylphenidate/adverse effects ; Middle Aged Serotonin Syndrome/chemically induced ; Serotonin Syndrome/complications ; Serotonin Syndrome/diagnostic imaging*
Abstract
BACKGROUND: Serotonin syndrome (SS) is a potentially life-threatening condition that can be caused by use of proserotonergic drugs. Several studies have reported that combined administration of various medications may induce SS. We report a case of SS in a patient who was being treated with dopaminergic and noradrenergic drugs.

CASE PRESENTATION: A 55-year-old man with a right frontal intracerebral hemorrhage extending to the left cerebral hemisphere presented with clinical features of akinetic mutism. Three months after onset, dopaminergic (methylphenidate, levodopa/benserazide) and noradrenergic (atomoxetine) drugs were administered to enhance his cognitive function. His cognitive function gradually improved during 8 weeks of dose escalation. One day after the dose of atomoxetine was increased from 40 mg/d to 60 mg/d, the patient developed inducible clonus, rigidity, diarrhea, tachycardia, and hyperthermia, in keeping with a diagnosis of SS. The symptoms and signs suggestive of SS resolved on the day following cessation of all dopaminergic and noradrenergic drugs.

CONCLUSIONS: This case demonstrates that medications generally known as dopaminergic or noradrenergic agents could have serotonergic effects via a mechanism that is yet to be fully elucidated. The clinical manifestations of SS can be diverse, ranging from mild to severe and potentially fatal symptoms. When administering a combination of catecholaminergic agents, clinicians should carefully monitor the patient's neurologic status for unexpected adverse reactions.
Full Text
http://ovidsp.ovid.com/ovidweb.cgi?T=JS&CSC=Y&NEWS=N&PAGE=fulltext&AN=00002826-201707000-00007&LSLINK=80&D=ovft
DOI
10.1097/WNF.0000000000000220
Appears in Collections:
1. College of Medicine (의과대학) > Dept. of Rehabilitation Medicine (재활의학교실) > 1. Journal Papers
Yonsei Authors
Kim, Na Young(김나영) ORCID logo https://orcid.org/0000-0001-9888-3953
Kim, Yong Wook(김용욱) ORCID logo https://orcid.org/0000-0002-5234-2454
Park, Jung Hyun(박중현) ORCID logo https://orcid.org/0000-0003-3262-7476
Jeon, Dae Geun(전대근)
URI
https://ir.ymlib.yonsei.ac.kr/handle/22282913/160513
사서에게 알리기
  feedback

qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse

Links